MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA25-90/I20-30
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Lack of Effect (4065)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Ruptured Aneurysm (4436); Clinical Endoleak (4843)
Date of Event 07/08/2023
Type of Reportable Event Death
Event or Problem Description
The patient was emergently treated for a ruptured abdominal aortic aneurysm (aaa) with implant of an afx2 bifurcated stent graft and an afx vela suprarenal proximal extension.While the patient was stabilized prior to the initial implant, this procedure is outside the indications of use (off-label) due to emergent use of the afx2 system per device ifu.During the initial implant procedure and upon femoral access, the patient ruptured again and became unstable.The physician quickly implanted the main body, after which the patient stabilized.The proximal extension was then implanted, and a full seal obtained.However, due to the high blood volume loss, the patient ultimately passed away one (1) day post procedure.
 
Additional Manufacturer Narrative
The devices involved in this event will not be returned for evaluation and remain implanted in the patient.Patient medical records and imaging studies will be requested for further evaluation by a clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.
 
Event or Problem Description
The patient was emergently treated for a ruptured abdominal aortic aneurysm (aaa) with implant of an afx2 bifurcated stent graft and an afx vela suprarenal proximal extension.While the patient was stabilized prior to the initial implant, this procedure is outside the indications of use (off-label) due to emergent use of the afx2 system per device ifu.During the initial implant procedure and upon femoral access, the patient ruptured again and became unstable.The physician quickly implanted the main body, after which the patient stabilized.The proximal extension was then implanted, and a full seal obtained.However, due to the high blood volume loss, the patient ultimately passed away one (1) day post procedure.Additional information: internal clinical assessment identified that an intraoperative endoleak (at an indeterminate origin) was also present and that patient required a blood transfusion.The patient death was deemed unrelated to an endologix device due to the ruptured aneurysm that was present prior to initial implant with afx devices.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.The review confirms there were no manufacturing or processing non-conformities identified that would contribute to the reported adverse event/incident.An evaluation of the device could not be completed.The device was not returned to endologix for evaluation because it remains implanted.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows the reported afx2 (emergent use) due to abdominal aortic aneurysm rupture, acute blood loss (requiring mtp (mass transfusion protocol)) and death are confirmed.This is consistent with the reported adverse event/incident.The clinical evaluation also shows reasonable evidence to suggest that post deployment of the bifurcated stent graft and proximal extension, an endoleak at indeterminate origin (either type ia or non-device-related type ii endoleak) occurred that was not in the event as reported.This finding was discovered during an examination of the angiogram dated (b)(6) 2023.The most likely causation for the reported death is anatomy-related and unrelated to the device, procedure or use environment; the ruptured aneurysm was pre-existing before arrival in the operating room (cautionary product use condition), which resulted in a large loss of blood volume incompatible with life.In addition, it was noted that the patient was severely hypotensive with a distended abdomen (probable compartment syndrome) during the stent deployment.The blood loss (of 2500ml), rupture and hemodynamic instability were related to the pre-existing rupture and not the device.Also, while the proximal aortic neck was noted as off-label, this did not appear to contribute to the reported event.The procedure-related harm identified was the indeterminate endoleak.The final patient status was pronounced deceased in the operating room.No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Corrections: b5 describe event or problem g3 awareness date h6 health effect - clinical code; remove 4436 h6 medical device problem codes; remove 2993 h6 investigation finding codes; remove 3233 h6 investigation conclusion codes; remove 11.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key17344086
Report Number2031527-2023-00185
Device Sequence Number15090188
Product Code MIH
UDI-Device Identifier00818009014825
UDI-Public(01)00818009014825(17)230820
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 07/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/20/2023
Device Model NumberBEA25-90/I20-30
Device Lot Number2379081-010
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/09/2023
Supplement Date Received by Manufacturer08/15/2023
Initial Report FDA Received Date07/18/2023
Supplement Report FDA Received Date09/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/29/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX VELA SUPRARENAL, SN (B)(6)
Outcome Attributed to Adverse Event Death;
Patient Age73 YR
Patient SexUnknown